Thunderstorm Wind, Lorain
- When
- July 3, 9:30 AM EST
- Where
- Lorain County, Sheffield Lake
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.480, -82.120
Thunderstorm winds were estimated at 60 mph.
A cold front moved across the Upper Ohio Valley on July 3rd. Scattered showers and thunderstorms developed ahead of the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A cold front moved across the Upper Ohio Valley on July 3rd. Scattered showers and thunderstorms developed ahead of the front. A few of the thunderstorms became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 3, 9:01 AM EST, 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 1001 AM EDT TUE JUL 3 2012 .SYNOPSIS... A STATIONARY FRONT FROM THE NORTHWEST TO SOUTHEAST FROM TOLEDO ACROSS OHIO WILL EVENTUALLY BECOME A WARM FRONT THIS MORNING AND MOVE SLOWLY NORTHEAST THIS AFTERNOON. LOW PRESSURE WILL MOVE EAST ACROSS THE NORTHERN LAKES TONIGHT. A WEAK COLD FRONT WILL MOVE SOUTH OF THE AREA WEDNESDAY NIGHT. ANOTHER COLD FRONT WILL APPROACH THE AREA AND DISSIPATE THURSDAY NIGHT. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... STILL TRYING TO FIGURE OUT WHAT THE REST OF TODAY MIGHT LOOK LIKE. STORMS WILL BE MOVING ASHORE FROM LORAIN EAST FOR THE REMAINDER OF THE MORNING INTO EARLY AFTERNOON. DID LOWER HIGHS ACROSS THE EAST A BIT WITH EXPANSIVE CLOUD COVER EXPECTED MOST OF THE DAY. WARM FRONT TO PUSH NORTHEAST TODAY AND STILL HAVE WESTERN AREAS INTO THE LOWER 90S. NORTHWEST HALF OF THE AREA UNDER SPC SLIGHT RISK AND HAVE KEPT THE SEVERE WORDING...BUT REALLY WILL KEEP AN EYE ACROSS THE NORTHEAST AS WELL. MADE SOME ADJUSTMENT TO POPS...BUT CHANCES AREA WIDE TODAY. && .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/... UPPER LEVEL PATTERN CONTINUES TO AMPLIFY THE RIDGE IN THE CENTRAL UNITED STATES INTO THE END OF THE WEEK. STRENGTHENING OF THE RIDGE CONTINUES TO A POINT WHERE A CLOSED UPPER LEVEL HIGH PRESSURE CENTER DEVELOPS AND REMAINS NEARLY STATIONARY. THIS WILL SET THE STAGE FOR MORE HOT WEATHER TO CONTINUE THROUGH THE REST OF THE WEEK. LINGERING SEVERE THUNDERSTORM ACTIVITY ACROSS THE FORECAST AREA WILL GRADUALLY WANE AFTER SUNSET. I DO EXPECT EARLY IN THE EVENING THERE COULD STILL BE SOME ACTIVITY HOWEVER. DUE TO THE APPROACH OF THE NEXT WEAK COLD FRONT AND LINGERING MOISTURE ACROSS THE AREA...THIS COULD BE THE NEXT FOCUSING MECHANISM TO PRODUCE MORE THUNDERSTORMS DURING THE NIGHT. SO WILL KEEP A MENTION GOING TONIGHT AND INTO WEDNESDAY. HIGH PRESSURE AND HOT SOMEWHAT DRIER AIR MASS RETURNS FOR THURSDAY ENDING THE THREAT FOR SHOWERS AND THUNDERSTORMS. WE ARE LOOKING AT 1000 TO 500 MB THICKNESS VALUES AGAIN AROUND 579 TO 580 ACROSS THE FORECAST AREA. 850 MB TEMPERATURES CLIMB TO BETWEEN 20 AND 24 DEGREES C ON THURSDAY. THERE WILL BE A SLIGHT DROP TO 20 TO 22 DEGREES C BY FRIDAY. EVEN SO...HOT TEMPERATURES WILL CONTINUE THROUGH FRIDAY NIGHT AS STRONG SUBSIDENCE OCCURS ACROSS THE AREA. FLOW KEEPS WARM AIR SURGING NORTH INTO THE REGION. && .LONG TERM /SATURDAY THROUGH MONDAY/... MODELS SHOW A COLD FRONT DROPPING SOUTH ACROSS THE REGION ON SATURDAY. EXPECTING A BIT OF A DELAY HELD TEMPS SATURDAY IN THE 90S FOR HIGHS WITH 850MB TEMPS REMAINING NEAR 20C. WOULD EXPECT THE FRONT TO ACT AS A TRIGGER FOR CONVECTION SO ALSO BROUGHT CHANCE POPS ACROSS THE REGION FROM NORTH TO SOUTH SATURDAY INTO SATURDAY NIGHT. DID HOLD ONTO A CHANCE POP SOUTH SUNDAY BUT MOST AREAS SHOULD SEE DRY AIR MOVING IN FROM THE NORTH. WILL CONTINUE DRY MONDAY WITH THE GFS SHOWING WEAK HIGH PRESSURE ACROSS THE REGION. && .AVIATION /14Z TUESDAY THROUGH SATURDAY/... EXPECT VFR CONDITIONS ON BALANCE THROUGH THE DAY ALTHOUGH ALSO EXPECT THUNDERSTORMS WILL BECOME MORE NUMEROUS DURING THE DAY AND EVENING. OF COURSE CONDITIONS IN AND NEAR THE CONVECTION WOULD BE MVFR/IFR. .OUTLOOK...POSSIBLE SHOWERS/THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT WILL RESULT IN NON VFR CONDITIONS IN AND NEAR THE STORMS. && .MARINE... A WARM FRONT WILL LIFT NORTHEAST ACROSS THE LAKE TODAY. A COLD FRONT WILL FOLLOW LATE WEDNESDAY...MOVING OUT OF THE NORTHWEST BEHIND LOW PRESSURE MOVING ACROSS SERN ONTARIO. WEAK HIGH PRESSURE WILL BUILD IN FOR THURSDAY AND FRIDAY. ANOTHER COLD FRONT IS EXPECTED TO DROP ACROSS THE LAKE ON SATURDAY. THE FRONTS WILL LIKELY BRING AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS TO THE LAKE. AWAY FROM THUNDERSTORMS HOWEVER WINDS WILL REMAIN BELOW 15 KNOTS AND WAVES BELOW 3 FEET THROUGH THE PERIOD. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...LOMBARDY NEAR TERM...LOMBARDY/OUDEMAN SHORT TERM...LOMBARDY LONG TERM...TK AVIATION...TK MARINE...TK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 600 AM EDT TUE JUL 3 2012 LEZ142>147-162>167-OHZ003-006>012-017>019-027-028-041000- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-LUCAS- WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-HANCOCK-SENECA- HURON-WYANDOT-CRAWFORD- 600 AM EDT TUE JUL 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO AND NORTHWEST OHIO. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND THIS EVENING. THE MAIN THREATS FROM THE SEVERE WEATHER WILL BE STRONG DAMAGING THUNDERSTORM WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. LEZ061-148-149-168-169-OHZ013-014-020>023-029>033-036>038-047-089- PAZ001>003-041000- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-GENEVA-ON-THE- LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-GEAUGA- ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-TRUMBULL-RICHLAND-ASHLAND- WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE- NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 600 AM EDT TUE JUL 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THERE IS THE POSSIBILITY FOR STRONG TO SEVERE THUNDERSTORMS TODAY AND THIS EVENING ACROSS THE AREA. SOME OF THE THUNDERSTORMS COULD PRODUCE STRONG GUSTY WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. LOMBARDY
The Cleveland radar (KCLE), 23 km away, was scanning. The volume nearest the first event began at 14:28 UTC.
13 thunderstorm wind, 11 hail. Local standard time, as filed.
Thunderstorm winds were estimated at 60 mph.
Thunderstorm winds downed a tree and a large limb.
Nickel sized hail was observed.
Thunderstorm winds downed a tree and several large limbs along Indian Hollow Road.
Penny sized hail was observed.
Thunderstorm winds downed a tree.
Thunderstorm winds downed a tree.
Penny sized hail was observed.
Penny sized hail was reported.
Thunderstorm winds downed a tree.
Nickel sized hail was observed.
Nickel sized hail was observed.
Penny sized hail was observed.
Thunderstorm winds downed a few large tree limbs.
Nickel sized hail was observed.
Thunderstorm winds downed a few trees.
Thunderstorm winds downed a few trees.
Quarter sized hail was observed.
Thunderstorm winds downed trees in Johnston, Vernon and Kinsman Townships.
Thunderstorm winds downed several trees. At least one tree landed on a house.
Thunderstorm winds downed a large tree limb.
Thunderstorm winds downed a large tree limb.
Penny sized hail was observed.
Quarter sized hail was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405264, 405676, 405692, 405667, 405278, 405661, 405671, 405268, 405693, 405675, 405277, 405677, 405694, 405685, 405686, 405279, 405690, 405269, 405696, 405697, 405709, 405710, 405707, 405708.